fbpx

Pebbles is a 4 month old Pomeranian puppy. She was camping with her family near a beautiful lake- a popular campground. Suddenly they noticed there was something wrong with Pebbles. She was having difficulty walking and was shaking. They feared the worst, and raced her to the Twin Trees Vet ER. There are small children in Pebbles’ family, so they are very careful. There is nothing that Pebbles could have gotten into with them.

Pebbles’ symptoms included disorientation, loss of balance, shaking, vocalizing, acting drunk, periods of excessive drowsiness, and difficulty walking. We assessed Pebbles and determined that she was showing symptoms compatible with recreational drug intoxication. This is very common in dogs, especially at public recreation areas like parks, campgrounds and beaches.

We collected a sterile urine sample directly from Pebbles’ bladder (the procedure is called ultrasound-guided cystocentesis), and we ran a urine drug screen.

Pebbles tested positive for a drug called Hydromorphone. Hydromorphone is an opioid medication that is 10X more potent than morphine. Pebbles only weights 2.2 kg, so it wouldn’t take much to make her very intoxicated. Opioid abuse is on the rise across the globe, with more than 27 million people affected, according to the WHO. ~70% of overdose deaths in people involve an opioid, according to the CDC.

Pebbles found drugs at the campsite. Public recreation areas (campsites, parks and beaches) are common places for dogs to find drugs.

Pebbles made a full recovery. It was a scary situation for her family. They didn’t even know that this could happen. We are thankful to Pebbles and her family for helping us to teach other puppies about this danger.

Thanks for joining us in the Twin Trees Vet ER!

Meet more CUTE PATIENTS! Connect with us online:

Subscribe to our YOUTUBE channel: https://www.youtube.com/channel/UC_vwGuBk7EYKg5GnhkHKVbg/?fbclid=IwAR0yYTFrvErDPjmHLHaGVxkMhqEu7ze1g6VVd7LRAsvjRFzhQNHldrAUWy0

Visit our WEBSITE: https://www.twintreesvet.com

Follow us on INSTAGRAM: instagram.com/twintreesvet/

Like us on FACEBOOK: facebook.com/twintreesvet/

 

MORE INFO ON NEUROLOGIC SIGNS, INTOXICATIONS AND DRUGS IN PETS:

The most common reason we see young, otherwise healthy pets being brought into the emergency room for these symptoms is intoxications. Where we live, the most common intoxication is recreational drug intoxication. The most common recreational drug dogs test positive for is marijuana/THC, but we do see urine drug tests positive for other drugs such as cocaine, methamphetamine, amphetamine, opioids/fentanyl and MDMA).

However, there are many different toxins that can cause neurologic signs, including antifreeze/engine coolant (a deadly toxin that requires immediate intervention), certain essential oils (even a small amount of tea tree oil applied to the skin of a dog or cat can be lethal), rodent/insect poisons, and medications.

There are also many other medical problems that can cause neurologic signs (including meningitis, strokes, brain tumours, and problems with other organ systems like the heart). It is always best to see your vet (or an emergency vet clinic) right away if you are noticing neurologic signs. Sometimes, referral to a neurology specialist may be needed. Remember to keep all drugs, poisons, toxins and medications out of reach of pets and children.

Helpful Resources:

-ASPCA Animal Poison Control: Hotline: (888) 426-4435 https://www.aspca.org/pet-care/animal-poison-control

-Dogs on Drugs (From Marijuana to Cocaine): https://twintreesvet.com/2016/11/06/dogs-on-drugs/

-Antifreeze Poisoning- The Green Puddle Beneath Your Car https://twintreesvet.com/2016/11/10/antifreeze-poisoning/

-OTC (Over-The-Counter) Medications: https://twintreesvet.com/2019/07/18/otc-over-the-counter-medications/

 

TREATMENT INFO FOR HUMAN OPIOID & DRUG ADDICTION (24/7)

-USA: National Helpline 1-800-662-HELP (4357)

-CANADA: Canadian Centre on Substance Use and Addiction 1-833-235-4048 (directory by province)

-WHO Information sheet on opioid overdose: https://www.who.int/substance_abuse/information-sheet/en/

-CDC Opioid Overdose: https://www.cdc.gov/drugoverdose/